Maine, 2004

Flood in Maine, August 13 to 14, 2004

August 13 to 14, 2004 · NWS CAR · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 13, 3:00 AM EST, 8 hours earlier.

Area forecast discussion, Aug 13, 3:00 AM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU MAINE
400 AM EDT FRI AUG 13 2004

.SYNOPSIS...THE REMAINS OF TROPICAL STORM BONNIE WILL MOVE NORTH
ACROSS THE STATE TODAY AND TONIGHT BRINGING PERIODS OF HEAVY RAIN.
HIGH PRESSURE WILL FOLLOW SATURDAY INTO EARLY SUNDAY THEN THE REMAINS
OF HURRICANE CHARLIE WILL APPROACH SUNDAY NIGHT INTO MONDAY WITH MORE
RAINFALL. HIGH PRESSURE SHOULD BRING A RETURN OF DRY WEATHER
ON TUESDAY.

&&

.SHORT TERM (TODAY THROUGH SUNDAY)...
NO SIGNIFICANT CHGS WITH POPS AND RNFL DISTRIBUTION WITH THE
REMNANTS OF BONNIE XPCTED TO MOVE INTO OUR FA LATER TDY INTO TNGT.
LATEST MODEL TREND OF TRACKING THE REMNANTS OF BONNIE A LITTLE
FURTHER E THAN WHERE CONVECTION HAS PREVIOUSLY OCCURRING OVR THE NW
PTN OF THE FA HAS PROMPTED US TO EXTEND THE FLOOD WATCH OVR THE NE
AND CNTRL PTN OF THE FA. QPF FROM PREVIOUS FCST STILL LOOKS
REASONABLE THRU SAT NGT.

NEXT CHALLENGE WAS ADJUSTING GRIDS TO REFLECT IMPACT FROM CHARLEYS
REMNANTS ACROSS OUR FA. WE SUBSTANTIALLY INCREASED POPS AND QPF SUN
AFT AND SUN NGT WITH THIS FEATURE. OTHERWISE...WENT WITH BLENDED MOS
TEMPS AND POPS THRU PD 5.

&&

.LONG TERM (SUN NIGHT THROUGH THU)...
MODELS ARE IN AGREEMENT IN BRINGING THE REMNANT LOW OF HURRICANE
CHARLEY NORTH INTO NEW ENGLAND SUNDAY NIGHT INTO MONDAY. THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL ON TOP OF THE ALREADY
SATURATED GROUND FROM BONNIE MAY BRING CONCERNS ABOUT FLOODING
ACROSS THE AREA...ESPECIALLY OVER THE HIGHER ELEVATIONS IN THE
WESTERN PORTIONS OF OUR CWA WHERE RAINFALL HAS ALREADY BEEN VERY
HIGH AND UPSLOPING MAY ENHANCE ADDITIONAL RAINFALL. THE LOW SHOULD
MOVE AWAY TO THE NORTHEAST MONDAY AND MONDAY NIGHT AS HIGH PRESSURE
PUSHING INTO THE MID ATLANTIC REGION BRINGS DRYER CONDITIONS FROM
THE WEST. RIDGING ALONG THE EAST COAST SHOULD THEN BRING A PROLONGED
PERIOD OF WARM AND DRY WEATHER THROUGH THE MIDDLE PART OF NEXT WEEK.

&&

.AVIATION...IFR TO MVR CONDITIONS EXPECTED TODAY AND TONIGHT IN LOW
CLOUDS...AREAS OF FOG...AND AREAS OF HEAVY RAINFALL AS THE REMNANTS
OF TROPICAL STORM BONNIE MOVE THROUGH.

&&

.MARINE...
SMALL CRAFT CONDITIONS ARE EXPECTED TDY INTO TNGT AS THE REMNANTS OF
BONNIE RESULT IN A FAIRLY STRONG SRLY GRADIENT ACROSS OUR WATERS.
WINDS AND SEAS WILL DECREASE SAT AND SAT NGT ONLY TO COME BACK UP
AS THE REMNANTS OF CHARLEY APCH LATE SUN.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH ZONES 1>6...10...11...15 AND 31.
MARINE...SCA.
&&

SHORT TERM: NOUHAN
LONG TERM: BLOOMER
AVIATION: CALDERON/BLOOMER
Hazardous weather outlook, Aug 13, 3:25 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
425 AM EDT FRI AUG 13 2004

MEZ001>006-010-011-015>017-029>032-141200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
425 AM EDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...FLOOD WATCHES HAVE BEEN EXTENDED FROM THE NORTHWEST INTO
THE NORTHEAST AND CENTRAL PORTIONS OF OUR FORECAST AREA AS THE
REMNANTS OF BONNIE MOVE NORTHEAST INTO THE REGION TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

RAIN FROM THE REMNANTS OF BONNIE SHOULD MOVE EAST OF OUR AREA BY LATE
SATURDAY MORNING. AFTER A BRIEF BREAK SATURDAY AFTERNOON INTO EARLY
SUNDAY...RAINFALL FROM THE REMNANTS OF CHARLEY WILL BEGIN AFFECTING
DOWNEAST PORTIONS OF OUR REGION BY MIDDAY SUNDAY AND THEN SPREAD
NORTHWARD THROUGH THE REST OF OUR REGION BY SUNDAY EVENING. MODERATE
TO HEAVY RAINFALL IS POSSIBLE BEFORE THIS SYSTEM EXITS MONDAY
MORNING. GIVEN THE SHORT RECOVERY TIME FROM BONNIES TROPICAL
RAINFALL...GROUNDS ACROSS OUR REGION WILL REMAIN FAIRLY SATURATED
RESULTING IN LOWERED FLASH FLOOD POTENTIAL AND A GOOD CHANCE OF NEW
FLOOD WATCHES BEING ISSUED FOR THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER RAINFALL REPORTS WOULD BE MUCH APPRECIATED THROUGH SATURDAY
MORNING.

VJN

In the hours before

Special weather statement, Aug 13, 9:24 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1024 AM EDT FRI AUG 13 2004

MEZ016-017-029-030-131600-
WASHINGTON AND HANCOCK COUNTIES...
1024 AM EDT FRI AUG 13 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON AND HANCOCK
COUNTIES...

AT 1021 AM EDT...DOPPLER WEATHER RADAR INDICATED AN AREA OF HEAVY RAIN
NEAR MILLBRIDGE. THE STORM WAS MOVING NORTHEAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4461 6857 4430 6793 4515 6727 4521 6828

WOLFE

NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northern Piscataquis

When
August 13, 11:00 AM EST to August 14, 1:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Moisture associated with the remnants of Tropical Storm Bonnie brought heavy rains to the region. Storm total precipitation in the vicinity of Baxter State Park generally ranged from 3 to 6 inches...with localized 8 to 10 inch totals in orographically favored areas. Travel was restricted across southern portions of the park due to dangerous water crossings and flooded roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418988.